Themes: Complications In progress
Debbie is a 63 year old retired nurse. She presented with a large Right TACI 2 weeks ago. Her ECG shows SR. She was a smoker until admission. She had thrombolysis on admission. She has had a CTA which shows a blocked Right ICA. Today on the ward she is noted to have a raised NEWS score. It is 10 pm at night. Tachycardic and appears unsettled. On examination the chest is clear. Her legs appear normal. Heart sounds nornmal.
1. What is your differential diagnosis
1. Pulmonary embolism is likely
2. Pneumonia but no fever or cough or sputum
3. Pulmonary oedema but no signs
4. COPD/Asthma exacerbation
2. What initial tests would you consider.
Arterial blood gas
These can all help to exclude alternative causes. An ECG will exclude an MI or arrhythmia causing LVF, ABG will demonstrate acidosis, and hypoxia. She may have COPD with a smoking history. In that case there may be some CO retention but the signs don't suggest that this is COPD. There is no wheeze.
3. What does the scan show
A CT Scan confirms a haemorrhagic stroke.
His GCS is 14 and NIHSS is 12
4. What treatment is recommended
In this case he needs IV Idarucizumab (Praxbind) which is the specific antidote to Dabigatran. A formal VTE assessment should happen as the biggest risk for DVT is an old DVT. He will need IPC stockings. It is always important to do this first. Neurosurgeons would not intervene until clotting has been normalised.
5. What other treatments are given in patients with ICH who are on anticoagulants or low platelets with ICH
- Idarucizumab (Praxbind) for Dabigatran (Pradaxa)
- 4 Factor Prothrombin Complex concentrate (Octplex/Beriplex) for the other DOACs
- Vitamin K + 4 Factor Prothrombin Complex concentrate (Octplex/Beriplex) for warfarin
- Platelets for significant thrombocytopenia
- Platelets are not recommended for those on antiplatelets unless significant thrombocytopenia
6. Looking at the CT what complications might occur
Bleeding into the ventricles always raises the risk of developing an obstructive hydrocephalus which would be treated with placement of an external ventricular drainage. If he was to have any further drop in GCS he would need a repeat CT and neurosurgical consult. Further and worsening haemorrhage can also occur.
7. What is (are) the cause(s) of the bleed
This looks like a hypertensive bleed which may have been worsened by being on a DOAC. We know he has a history of high BP and stopped taking his medications. The wise thing to do is to repeat an MRI/MRA at 2 months when the blood should have resolved and any persisting structural lesions can be seen.
Last updated: 25/11/2018
|Note: The plan is to keep the website free through donations and advertisers that do not present any conflicts of interest. I am keen to advertise courses and conferences. If you have found the site useful or have any constructive comments please write to me at drokane (at) gmail.com. I keep a list of patrons to whom I am indebted who have contributed. If you would like to advertise a course or conference then please contact me directly for costs and to discuss a sponsored link from this site.|